Kansas, 2001

Hail and Damaging Winds in Kansas, August 24 to 25, 2001

August 24 to 25, 2001 · NWS ICT · 26 events in 6 counties and zones

14 thunderstorm wind, 12 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 23, 2:42 PM CST, 9 hours 50 minutes earlier.

Area forecast discussion, Aug 23, 2:42 PM CST, 9 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
342 PM CDT THU AUG 23 2001

FCST CONCERN...
CNVTV TRENDS THRU 48HRS...

SATL WV IMAGERY SHOWD IMPRESSIVE UPR LOW SPINNING ACRS NERN CO
AT EARLY AFTN. THE EVOLUTION AND MOVMT OF THIS FEATURE WL BE KEY
TO THE FCST TNGT THRU SAT MRNG. ALTHO THE AVN SUFFERS FM CNVTV
FEEDBACK AND IS PERHAPS TOO DEEP WITH SYS...BELIEVE THE LATEST
SATL/PROFILER AND SFC OBS ARE TENDING TO SUPPORT LWR LVL CYCLONE
DVLPMT ACRS WRN KS THIS AFTN. THEREFORE...WL LEAN TWD THE AVN SOLN
IN DVLPG A MORE CLOSED TROPOSPHERIC SYS AS IT MOVS ACRS KS THRU FRI.
AS THE LWR LVL FLO BACKS SOME TWD 00Z THE CNVGNC WL INCRS ACRS CNTRL
KS THIS EVE. ALTHO THE LO LVL CNVGNC IS NOT OVERLY IMPRESSIVE INTO
TNGT...THE ASSOCD UPR SUPPORT/LIFT SHOULD BE MORE THAN ADEQUATE TO
SUSTAIN A CNVTV COMPLEX ACRS PTNS OF THE CWA...MAINLY THE N HALF.

BEST CHCS FOR CNVTN ON FRI SHOULD RESIDE ACRS THE ERN PTN OF THE
CWA...MAINLY E OF THE TURNPIKE AS LOW SLIDES ACRS ERN KS. HOWEVER
WITH RELATIVE COOL AIR ALOFT/STEEPER LAPSE RATES...RENEWED DIURNAL
CNVTN IS POSBL EVEN ACRS CNTRL KS DURG THE LATE AFTN/EVE.

ON SAT...THE SRN EXTENSION OF A NRN STREAM TROF WL TAIL A WK VORT
LOBE ACRS THE AREA THAT THE MODELS TRY TO PHASE WITH THE EXITING
LOW ACRS IA/MO. IT APPEARS THERE MAY BE ENUF LO LVL MSTR TO RESULT
IN AT LEAST ISOLD/WDLY SCT DIURNAL CNVTN ACRS PTNS OF THE CWA.
SO WL MAINTAIN SLGT CHC MOST AREAS ON SAT.

EXTENDED FCST...WL MAINTAIN A DRY FCST THRUT FCST PD WITH A GRADUL
WARMING TREND BY WED/THU. THE ECMWF/MRF CONT TO SHOW A GENL TROF
ACRS THE GRTLKS/OH VLY WITH RDG IN THE W. THIS WL GIVE A NWLY
FLO REGIME TO KS. WK S/WVS IN THE FLO WL NOT HAVE MUCH MSTR TO
WORK WITH DURG THIS TIME...WITH CHCS OF CNVTN STAYING PRIMARILY
ACRS THE HIGH PLAINS.

FCSTID = 13/DARMOFAL
ICT   70  90  70  91 /  60  50  40  20
HUT   69  89  69  90 /  60  50  40  20
EWK   70  89  70  90 /  60  50  40  20
EQA   70  89  69  90 /  60  60  40  20
WLD   70  91  70  92 /  60  60  50  20
RSL   67  88  66  88 /  70  40  20  20
GBD   68  88  67  88 /  70  40  20  20
SLN   70  88  69  89 /  70  50  30  20
MPR   70  88  69  89 /  70  50  30  20
CFV   70  91  70  91 /  60  60  50  20
CNU   70  89  70  89 /  60  60  50  20
K88   70  88  69  88 /  60  60  50  20

.ICT...NONE.

In the hours before

Local storm report, Aug 23, 9:36 PM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TO ADD TOWN LOCATION
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1036 PM CDT THU AUG 23 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    FAIRPORT                  KS   .88 INCH HAIL
08/23/01   RUSSELL                        REPORTED BY PUBLIC

0440 PM    9 SW PARADISE             KS   1.00 INCH HAIL
08/23/01   RUSSELL                        REPORTED BY PUBLIC

0445 PM    1 W RUSSELL               KS   TORNADO
08/23/01   RUSSELL                        LAW ENFORCEMENT REPORTED

0451 PM    8 SE PARADISE             KS   60 MPH TSTM WIND GUST
08/23/01   RUSSELL                        REPORTED BY PUBLIC

0520 PM    5 SW LUCAS                KS   TORNADO
08/23/01   RUSSELL                        LAW ENFORCEMENT REPORTED

0533 PM    WILSON LAKE               KS   90 MPH TSTM WIND GUST
08/23/01   RUSSELL                        TRAINED SPOTTER REPORTED

0549 PM    7 NW EL DORADO            KS   60 MPH TSTM WIND GUST
08/23/01   BUTLER                         REPORTED BY EOC

0558 PM    2 W SYLVAN GROVE          KS   TORNADO
08/23/01   LINCOLN                        LAW ENFORCEMENT REPORTED

0605 PM    2 W SYLVAN GROVE          KS   TORNADO
08/23/01   LINCOLN                        TRAINED SPOTTER REPORTED

0609 PM    8 N WINFIELD              KS   1.00 INCH HAIL
08/23/01   COWLEY                         REPORTED BY EOC

FRANK
Local storm report, Aug 23, 9:56 PM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1056 PM CDT THU AUG 23 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0606 PM    UDALL                     KS   1.00 INCH HAIL
08/23/01   COWLEY                         REPORTED BY TRAINED
                                          SPOTTER

0611 PM    NORTH WICHITA             KS   70 MPH TSTM WIND GUST
08/23/01   SEDGWICK                       REPORTED BY KWCH 12

0620 PM    7 SE WICHITA              KS   WIND DAMAGE
08/23/01   SEDGWICK                       SHED BLOWN DOWN. REPORTED
                                          BY EOC.

0624 PM    2 SE ANDOVER              KS   60 MPH TSTM WIND GUST
08/23/01   BUTLER                         TRAINED SPOTTER REPORTED
                                          NUMEROUS POWER LINES DOWN.

0641 PM    3 N WILSON DAM            KS   WIND DAMAGE
08/23/01   LINCOLN                        LAW ENFORCEMENT REPORTED
                                          TREE BRANCHES DOWN.

0650 PM    AUGUSTA                   KS   60 MPH TSTM WIND GUST
08/23/01   BUTLER                         REPORTED BY EOC.

0655 PM    1 S COTTONWOOD FALLS      KS   .88 INCH HAIL
08/23/01   CHASE                          REPORTED BY LAW
                                          ENFORCEMENT

0700 PM    1 S COTTONWOOD FALLS      KS   .75 INCH HAIL
08/23/01   CHASE                          REPORTED BY LAW
                                          ENFORCEMENT

0700 PM    1 S LINCOLN               KS   70 MPH TSTM WIND GUST
08/23/01   LINCOLN                        REPORTED BY LAW
                                          ENFORCEMENT

0700 PM    6 S LINCOLN               KS   1.00 INCH HAIL
08/23/01   LINCOLN                        REPORTED BY LAW
                                          ENFORCEMENT

FRANK
Local storm report, Aug 23, 10:23 PM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1123 PM CDT THU AUG 23 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0703 PM    1 W BOYER                 KS   70 MPH TSTM WIND GUST
08/23/01   BUTLER                         REPORTED BY EOC.

0712 PM    BURNS                     KS   70 MPH TSTM WIND GUST
08/23/01   MARION                         REPORTED BY EOC.

0713 PM    8 S LINCOLN               KS   1.75 INCH HAIL
08/23/01   LINCOLN                        REPORTED BY LAW
                                          ENFORCEMENT

0716 PM    FALUN                     KS   60 MPH TSTM WIND GUST
08/23/01   SALINE                         REPORTED BY PUBLIC

0727 PM    1 SE STRONG CITY          KS   60 MPH TSTM WIND GUST
08/23/01   CHASE                          REPORTED BY PUBLIC

0727 PM    WILSON LAKE               KS   1.00 INCH HAIL
08/23/01   RUSSELL                        REPORTED BY TRAINED
                                          SPOTTER

0730 PM    9 NE BLACK WOLF           KS   60 MPH TSTM WIND GUST
08/23/01   ELLSWORTH                      TRAINED SPOTTER REPORTED

0732 PM    1 N MATFIELD              KS   60 MPH TSTM WIND GUST
08/23/01   CHASE                          TRAINED SPOTTER REPORTED

0740 PM    2 S ANDOVER               KS   1.75 INCH HAIL
08/23/01   BUTLER                         REPORTED BY EOC.

0740 PM    ANDOVER                   KS   1.00 INCH HAIL
08/23/01   BUTLER                         REPORTED BY TRAINED
                                          SPOTTER

0743 PM    1 W ANDOVER               KS   1.75 INCH HAIL
08/23/01   BUTLER                         REPORTED BY EOC.

FRANK
Local storm report, Aug 23, 10:59 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1159 PM CDT THU AUG 23 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0743 PM    MATFIELD                  KS   70 MPH TSTM WIND GUST
08/23/01   CHASE                          LAW ENFORCEMENT REPORTED
                                          NUMEROUS TREE LIMB DAMAGE

0745 PM    ANDOVER                   KS   1.25 INCH HAIL
08/23/01   BUTLER                         REPORTED BY TRAINED
                                          SPOTTER

0745 PM    ANDOVER                   KS   1.75 INCH HAIL
08/23/01   BUTLER                         REPORTED BY TRAINED
                                          SPOTTER

0747 PM    1 E ANDOVER               KS   2.75 INCH HAIL
08/23/01   BUTLER                         REPORTED BY TRAINED
                                          SPOTTER

0750 PM    ANDOVER                   KS   1.00 INCH HAIL
08/23/01   BUTLER                         REPORTED BY TRAINED
                                          SPOTTER

0813 PM    3 SE BENTON               KS   .88 INCH HAIL
08/23/01   BUTLER                         REPORTED BY TRAINED
                                          SPOTTER

0815 PM    BROOKVILLE                KS   60 MPH TSTM WIND GUST
08/23/01   SALINE                         TRAINED SPOTTER REPORTED
                                          TREE LIMBS DOWN

0831 PM    PLEVNA                    KS   1.00 INCH HAIL
08/23/01   RENO                           REPORTED BY TRAINED
                                          SPOTTER

0831 PM    SLN SALINA MUNI ARPT      KS   62 MPH TSTM WIND GUST
08/23/01   SALINE                         REPORTED BY ASOS

0835 PM    LINDSBORG                 KS   80 MPH TSTM WIND GUST
08/23/01   MCPHERSON                      REPORTED BY EOC.

0836 PM    SALINA                    KS   60 MPH TSTM WIND GUST
08/23/01   SALINE                         TRAINED SPOTTER REPORTED

0844 PM    LINDSBORG                 KS   WIND DAMAGE
08/23/01   MCPHERSON                      TRAINED SPOTTER REPORTED
                                          NUMEROUS POWER LINES DOWN

0850 PM    2 N SALINA                KS   .88 INCH HAIL
08/23/01   SALINE                         REPORTED BY EOC.

0908 PM    SMOKEY VALLEY             KS   60 MPH TSTM WIND GUST
08/23/01   MCPHERSON                      LAW ENFORCEMENT REPORTED

0924 PM    3 W LEHIGH                KS   70 MPH TSTM WIND GUST
08/23/01   MARION                         REPORTED BY PUBLIC.

FRANK
Local storm report, Aug 23, 11:05 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1205 AM CDT FRI AUG 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0723 PM    ELLSWORTH                 KS   58 MPH TSTM WIND GUST
08/23/01   ELLSWORTH                      MEASURED BY KSNW
                                          WEATHERLAB AT ELLSWORTH HIGH
                                          SCHOOL

FRANK
Special weather statement, Aug 23, 11:06 PM CST, 1 hour 26 minutes before
KSZ070>072-094>096-240521-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1206 AM CDT FRI AUG 24 2001

...SEVERE THUNDERSTORM WATCH NUMBER 693 WAS ALLOWED TO EXPIRE AT
10 PM FOR CENTRAL KANSAS...

THE SEVERE THUNDERSTORM WATCH NUMBER 693 HAS BEEN ALLOWED TO EXPIRE
AS SCHEDULED.

SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST OVERNIGHT. SOME MAY
STILL CONTAIN GUSTY WINDS...HEAVY RAIN AND SMALL HAIL. HOWEVER THE
THREAT FOR SEVERE WEATHER HAS DIMINISHED.

The radar

The Wichita radar (KICT), 9 km away, was scanning. The volume nearest the first event began at 06:34 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 12 hail. Local standard time, as filed.

Thunderstorm Wind, Sedgwick

When
August 24, 12:32 AM CST
Where
Sedgwick County, 1 mi SW of Wichita
Measured
61 kt (70 mph)
Reported by
EMERGENCY MANAGER
Coordinates
37.683, -97.350

Occurred at K-42/Tyler Rd. intersection.

Hail, Rice

When
August 24, 6:25 PM CST
Where
Rice County, 2 mi E of Lyons
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.350, -98.167

Hail, Rice

When
August 24, 6:55 PM CST
Where
Rice County, 2 mi E of Lyons
Measured
1.5 in hail
Reported by
STORM CHASER
Coordinates
38.350, -98.167

Hail, Rice

When
August 24, 7:29 PM CST
Where
Rice County, 1 mi NE of Mitchell
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.400, -98.083

Hail, McPherson

When
August 24, 8:05 PM CST
Where
McPherson County, 5 mi NW of Inman
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.283, -97.833

Hail, Rice

When
August 24, 8:13 PM CST
Where
Rice County, 3 mi S of Lyons
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.300, -98.200

Hail, Rice

When
August 24, 8:15 PM CST
Where
Rice County, Lyons
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.350, -98.200

Hail, Rice

When
August 24, 8:45 PM CST
Where
Rice County, Saxman
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.283, -98.117

Hail, Reno

When
August 24, 9:19 PM CST
Where
Reno County, Hutchinson
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.067, -97.917

Thunderstorm Wind, Reno

When
August 24, 9:20 PM CST
Where
Reno County, Hutchinson
Measured
56 kt (64 mph)
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
38.067, -97.917

Five cottonwoods blown down, one of which punched a hole in the roof of a home.

Hail, Reno

When
August 24, 10:00 PM CST
Where
Reno County, 4 mi NE of Haven
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.933, -97.733

Hail, Reno

When
August 24, 10:02 PM CST
Where
Reno County, 1 mi E of Haven
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.900, -97.767

Hail, Reno

When
August 24, 10:03 PM CST
Where
Reno County, Haven
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.900, -97.783

Thunderstorm Wind, Reno

When
August 24, 10:10 PM CST
Where
Reno County, 3 mi NE of Haven
Measured
52 kt (60 mph)
Reported by
EMERGENCY MANAGER
Coordinates
37.933, -97.750

Thunderstorm Wind, Sedgwick

When
August 24, 10:15 PM CST
Where
Sedgwick County, Mt Hope
Measured
70 kt (81 mph)
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
37.867, -97.667

Trees, power lines, and power poles downed, severing power for three hours. Lightpole toppled at Mt. Hope Grade School. Windows blown out and metal panels blown off co-op elevator company. Windows shattered at an unspecified number of residences. Pickup truck blown into an alfalfa field. Area newspapers contributed greatly to this report.

Thunderstorm Wind, Sedgwick

When
August 24, 10:30 PM CST
Where
Sedgwick County, Valley Center
Measured
52 kt (60 mph)
Reported by
AMATEUR RADIO
Coordinates
37.833, -97.367

Thunderstorm Wind, Sedgwick

When
August 24, 10:37 PM CST
Where
Sedgwick County, 2 mi W of Colwich
Measured
70 kt (81 mph)
Reported by
EMERGENCY MANAGER
Coordinates
37.783, -97.567

Thunderstorm Wind, Sedgwick

When
August 24, 10:40 PM CST
Where
Sedgwick County, Maize
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.767, -97.467

Thunderstorm Wind, Sedgwick

When
August 24, 10:47 PM CST
Where
Sedgwick County, Wichita
Measured
65 kt (75 mph)
Reported by
AMATEUR RADIO
Coordinates
37.700, -97.333

Occurred in North Wichita.

Thunderstorm Wind, Sedgwick

When
August 24, 11:07 PM CST
Where
Sedgwick County, Wichita
Measured
61 kt (70 mph)
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.700, -97.333

Thunderstorm Wind, Sedgwick

When
August 24, 11:13 PM CST
Where
Sedgwick County, Wichita
Measured
50 kt (58 mph)
Reported by
OFFICIAL NWS OBS.
Coordinates
37.700, -97.333

Occurred at Mid-Continent Airport.

Thunderstorm Wind, Butler

When
August 24, 11:15 PM CST
Where
Butler County, 2 mi E of El Dorado
Measured
61 kt (70 mph)
Reported by
EMERGENCY MANAGER
Coordinates
37.817, -96.833

Thunderstorm Wind, Butler

When
August 24, 11:27 PM CST
Where
Butler County, El Dorado
Measured
61 kt (70 mph)
Reported by
EMERGENCY MANAGER
Coordinates
37.817, -96.867

Thunderstorm Wind, Butler

When
August 24, 11:28 PM CST
Where
Butler County, El Dorado
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.817, -96.867

Thunderstorm Wind, Sedgwick

When
August 25, 12:05 AM CST
Where
Sedgwick County, 4 mi N of Clearwater
Measured
52 kt (60 mph)
Reported by
EMERGENCY MANAGER
Coordinates
37.550, -97.500

Hail, Sumner

When
August 25, 12:25 AM CST
Where
Sumner County, 5 mi N of Wellington
Measured
0.75 in hail
Reported by
STORM CHASER
Coordinates
37.333, -97.400

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5256743, 5256650, 5256648, 5256649, 5256747, 5256746, 5256651, 5256749, 5256748, 5256750, 5256652, 5256653, 5256654, 5256655, 5256656, 5256657, 5256658, 5256736, 5256737, 5256738, 5256739, 5256740, 5256741, 5256742, 5256744, 5256745.